Thunderstorm Wind, Grant
- When
- May 30, 7:23 PM CST
- Where
- Grant County, Ulysses Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.600, -101.370
A couple of thunderstorms barely reached severe status.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A couple of thunderstorms barely reached severe status.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 30, 4:31 PM CST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 531 PM CDT Wed May 30 2018 ...Updated Aviation... .UPDATE... Issued at 442 PM CDT Wed May 30 2018 Increasing confidence that a thunderstorm complex (MCS/squall line) will impact the southern half of SW KS (mainly along and south of US 50) tonight. Increased pop grids well into the likely category. Severe thunderstorms are anticipated, with the initial watch in effect for the SW zones through midnight. Added severe wording (damaging winds) to the southern zones as well, well into the overnight hours. 18z NAM/HRRR/ECMWF all agree complex will progress through the SE zones through sunrise Thursday. Widespread beneficial rainfall of 0.50-1.0 inch is expected, but the wind and hail threat will accompany the rainfall. && .SHORT TERM...(This evening through Thursday) Issued at 333 PM CDT Wed May 30 2018 Main concern is how storms will evolve tonight. Convection has already formed across the higher terrain of southern Colorado. Thoughts are is this convection will move across SE Colorado and into SW Kansas later tonight. Our air is warm and drier with steep low level lapse rates and associated DCAPE present. Therefore, think the primary threat with this will be thunderstorm outflows of 60 to 80 mph. Several meso models show a line segment moving through near the Oklahoma border after 00Z and through midnight. Hail will also be a concern, although should not be a big as yesterday with less favorable thermodynamics present. Tornado threat is very low. Good news in that the far southern counties should see another 0.5-1.5" of rain, particularly across Comanche and Barber counties. .LONG TERM...(Thursday night through Wednesday) Issued at 333 PM CDT Wed May 30 2018 The extended period is looks to be dry with warm to hot temperatures and only small chances of thunderstorms, if that. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 530 PM CDT Wed May 30 2018 Thunderstorms currently over SE Colorado and NE New Mexico will organize into a convective complex and track across the airports this evening. With confidence in model timing, added convective TEMPO groups for LBL/GCK/DDC. Outflow wind gusts of 45-55 kts are expected from the strongest activity, along with temporary reductions to IFR in heavy rain/small hail. Storms will be in the vicinity of DDC around 04z, clearing P28 by 09z Thursday. Kept the HYS TAF dry, with convection expected to pass to the south of HYS. Winds will be light and variable (less than 10 kts) outside of convection through tonight. Excellent flying weather is expected Thursday, with VFR/SKC and light and variable winds trending light E/SE. All airports will be dry with no convection Thursday afternoon/night. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 67 99 / 80 10 0 0 GCK 61 93 66 100 / 60 10 0 0 EHA 60 94 63 99 / 80 0 0 10 LBL 62 93 66 101 / 80 0 0 10 HYS 62 91 66 96 / 20 20 0 0 P28 66 92 70 99 / 90 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 320 AM CDT Wed May 30 2018 KSZ030-031-043>046-061>066-074>081-084>090-311000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 AM CDT Wed May 30 2018 /220 AM MDT Wed May 30 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of Fog early this morning will locally reduce visibilities to less than 1/2 mile at at times through 9 am. Strong to severe thunderstorms will be possible early tonight south of the Arkansas river. Hail up to the size of Golf ball size, wind gusts of 60 to 70 mph, and brief periods of heavy rainfall will be the main hazards. An isolated tornado or two can not be completely ruled out near the Oklahoma border in southwest Kansas. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Elevated risk * Fog: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Highs Friday are expected to range from the upper 90s to around 100 degrees across southwest and south central Kansas. Heat index values in portions of south central Kansas of 100 to near 103 will be possible. Days 2-7 Hazards ---------------- * Thursday No hazards. * Friday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Saturday - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early tonight south of a Johnson City to Medicine Lodge line && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 741 PM CDT WED MAY 30 2018 KSZ061-062-074>076-084-085-310145- Stanton KS-Stevens KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS- Morton KS- 741 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SOUTHERN HAMILTON... SOUTH CENTRAL KEARNY...SOUTHWESTERN FINNEY...GRANT...STANTON... STEVENS AND WESTERN HASKELL COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 740 PM CDT/640 PM MDT/, Doppler radar was tracking a group of thunderstorms, moving east/northeast at 30 mph into Morton and Stanton counties. Dime size hail and wind gusts of 50 to 55 mph with blowing dust will be possible with this storm. Locations impacted include... Ulysses, Hugoton, Elkhart, Johnson City, Rolla, Moscow, Manter, Richfield, Ryus, Big Bow, Feterita, Wilburton, Cave, Hickok, Woods and The Saunders Elevator. A severe thunderstorm watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3700 10203 3774 10204 3774 10108 3700 10107 TIME...MOT...LOC 0040Z 245DEG 27KT 3703 10197 Reynolds
Special Weather Statement National Weather Service Dodge City KS 815 PM CDT WED MAY 30 2018 KSZ076-077-085>087-310215- Gray KS-Seward KS-Meade KS-Stevens KS-Haskell KS- 815 PM CDT WED MAY 30 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SEWARD...WESTERN MEADE... SOUTHEASTERN STEVENS...SOUTHWESTERN GRAY AND HASKELL COUNTIES UNTIL 915 PM CDT... At 814 PM CDT, Doppler radar was tracking a strong thunderstorm near Woods, moving northeast at 35 mph. Dime size hail, blowing dust and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Liberal, Sublette, Satanta, Kismet, Copeland, Tice, Hayne and Plains. A severe thunderstorm watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3700 10108 3763 10108 3764 10046 3700 10042 TIME...MOT...LOC 0114Z 244DEG 29KT 3715 10107 Reynolds
The Dodge City radar (KDDC), 125 km away, was scanning. The volume nearest the first event began at 01:21 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762441, 762442.